Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 201, NWS Milwaukee, WI

October 2, 2006Columbia County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Oct 2, 2006, 4:47 PM CDT for Columbia County, Wisconsin. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2006, 4:47 PM CDT (21:47 UTC)
Expired
Oct 2, 2006, 5:30 PM CDT
In force
43 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Columbia County, WI

The radar

The Milwaukee radar (KMKX), 92 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 5:00 PM CDTTSTM WND GST 554 Ne Pardeeville, WISTORM SPOTTER REPORTING 50-55 MPH WINDS
Oct 2, 5:06 PM CDTTSTM WND GST 704 Nw Friesland, WITRAINED SPOTTER IN RURAL NORTHEAST COLUMBIA COUNTY REPORTING SUSTAINED 60 MPH WIND WITH GUSTS TO 70 MPH. WINDS RIPPED A ROOF OFF OF A TIN BUILDING.
Oct 2, 5:09 PM CDTHAIL 0.884 N Cambria, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 1:53 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-625 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 022147
SVRMKX
WIC021-022230-
/O.NEW.KMKX.SV.W.0201.061002T2147Z-061002T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
447 PM CDT MON OCT 2 2006

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 530 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTHWEST OF FRIESLAND...OR ABOUT 14
  MILES NORTHEAST OF PORTAGE...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRIESLAND BY 500 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4364 8944 4358 8943 4353 8901 4364 8901

$$

HENTZ
2 follow-up statements
000 
WWUS53 KMKX 022153
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
453 PM CDT MON OCT 2 2006

WIC021-022230-
/O.CON.KMKX.SV.W.0201.000000T0000Z-061002T2230Z/
COLUMBIA WI-
453 PM CDT MON OCT 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR COLUMBIA COUNTY...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES NORTHWEST OF FRIESLAND...OR ABOUT 14 MILES NORTHEAST
OF PORTAGE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRIESLAND BY 515 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4364 8944 4358 8943 4353 8901 4364 8901

$$

MK
000 
WWUS53 KMKX 022216
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
516 PM CDT MON OCT 2 2006

WIC021-022230-
/O.CON.KMKX.SV.W.0201.000000T0000Z-061002T2230Z/
COLUMBIA WI-
516 PM CDT MON OCT 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR COLUMBIA COUNTY...

AT 512 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR FRIESLAND...OR ABOUT 14 MILES NORTHWEST
OF BEAVER DAM...MOVING EAST AT 40 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4364 8944 4358 8943 4353 8901 4364 8901

$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 2:56 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Oct 2, 2:56 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
256 PM CDT MON OCT 2 2006

.DISCUSSION...FORECAST FOCUS ON THUNDERSTORM TIMING OVERNIGHT AND
NEXT ROUND OF THUNDERSTORMS TUESDAY.

IN THE SHORT TERM...SEVERE WEATHER PARAMETERS COMING TOGETHER FOR
SEVERE WEATHER ACROSS CWA THIS EVENING. VERY IMPRESSIVE MID LEVEL
LAPSE RATES OVER 8 C/KM AHEAD OF 18 UNIT 500 MILLIBAR VORTICITY
CENTER OVER NORTHERN IOWA...LIFTED INDICATES -5 TO -7 AND TOTAL
TOTALS APPROACHING 60 SHOULD PRODUCE ELEVATED AND SOME SURFACE
BASED SEVERE WEATHER STORMS THROUGH EARLY TONIGHT.
RUC/NGM/NAM/GFS PROGS TAKE 500 MILLIBAR VORTICITY INTO SOUTHERN
LOWER MICHIGAN BY 12Z TUESDAY. SO EXPECT CONVECTION TO WIND DOWN
AFTER MIDNIGHT HOURS. THEN CLEARING SKIES AND VERY LIGHT LOW LEVEL
WIND REGIME WILL ALLOW FOG FORMATION ESPECIALLY OVER SOUTH CENTRAL
WISCONSIN.

IN THE LONG TERM...ATTENTION TURNS TO BETTER POTENTIAL FOR SEVERE
WEATHER TUESDAY. PROGS IN VERY GOOD AGREEMENT TRACKING LOW
PRESSURE SYSTEM ALONG WARM FRONT INTO CWA WITH TIME. PROGS HAVE
SLOWED MOVEMENT OF LOW FROM PREVIOUS RUNS. THUS NOW EXPECT AIRMASS
TO DESTABILIZE FURTHER DURING THE DAY AS WARM FRONT PUSHES JUST
NORTH OF CWA. PROGS INDICATE LIFTED INDEX VALUES APPROACHING -9
WITH SURFACE BASED CAPE AROUND 2000 J/KG AND FAVORABLE SHEAR VALUES.
IF FRONT PUSHES NORTH OF CWA...THEN EXPECT LATE AFTERNOON AND
EARLY NIGHTTIME SEVERE CONVECTION ORIGINATING FORM EASTERN IOWA
AND SOUTHWEST WISCONSIN. HOWEVER IF TONIGHT/S CONVECTION KEEPS
WARM FRONT OVER CWA FOR TUESDAY...SEVERE CONVECTION WILL
CONCENTRATE ALONG FRONT AND COULD FIRE OFF EARLIER.

IN THE LONG LONG TERM...PERIOD OF COOLER AND DRIER
WEATHER FOLLOWS ENDING OF SHOWERS EARLY WEDNESDAY AS STRONG HIGH
SETTLES OVER GREAT LAKES REGION.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TZ
Hazardous weather outlook, Oct 2, 4:05 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
405 PM CDT MON OCT 2 2006

WIZ046-047-051-052-056>060-062>072-031100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
405 PM CDT MON OCT 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. THE PRIMARY THREAT IS
FOR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY
AFTERNOON AND EVENING. THERE IS A CHANCE FOR THUNDERSTORMS
SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

LMZ643>646-665-031100-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
405 PM CDT MON OCT 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT UNTIL 7 PM THIS EVENING FROM
NORTH POINT LIGHTHOUSE SOUTH TO WINTHROP HARBOR ILLINOIS. SMALL
CRAFT ADVISORIES ARE IN EFFECT UNTIL 10 PM THIS EVENING FROM NORTH
POINT LIGHTHOUSE NORTH TO SHEBOYGAN. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS THIS EVENING...PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY
AFTERNOON AND EVENING. SMALL CRAFT ADVISORY CONDITIONS MAY BE
REACHED TUESDAY NIGHT...AND LAST THROUGH WEDNESDAY NIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY NIGHT AND SUNDAY.

TZ
WWW.WEATHER.GOV/MILWAUKEE

In the hours before

Local storm report, Oct 2, 4:24 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
424 PM CDT MON OCT 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             1 NW WESTFIELD          43.89N 89.51W
10/02/2006  M1.00 INCH       MARQUETTE          WI   FIRE DEPT/RESCUE

&&

PJS
Local storm report, Oct 2, 4:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
447 PM CDT MON OCT 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             5 SW WESTFIELD          43.83N 89.57W
10/02/2006  E0.88 INCH       MARQUETTE          WI   TRAINED SPOTTER

&&

PJS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 8:59 PM CDTSevere Thunderstorm WarningMKXDodge31 min
Oct 1, 9:29 PM CDTSevere Thunderstorm WarningMKXDodge, Washington31 min
Oct 1, 10:45 PM CDTSpecial Marine WarningMKX60 min
Oct 1, 11:41 PM CDTSevere Thunderstorm WarningMKXFond du Lac49 min
Oct 2, 2:16 AM CDTFlash Flood WarningMKXFond du Lac, Sheboygan89 min
Oct 2, 3:47 AM CDTFlash Flood WarningMKXFond du Lac, Sheboygan88 min
Oct 2, 6:17 AM CDTSevere Thunderstorm WarningMKXMilwaukee28 min
Oct 2, 6:37 AM CDTSpecial Marine WarningMKX41 min
Oct 2, 4:04 PM CDTSevere Thunderstorm WarningMKXMarquette56 min
Oct 2, 4:43 PM CDTSevere Thunderstorm WarningMKXGreen Lake62 min
Oct 2, 5:03 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac57 min
Oct 2, 5:20 PM CDTSevere Thunderstorm WarningMKXMarquette42 min
Oct 2, 5:30 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock45 min
Oct 2, 5:35 PM CDTSevere Thunderstorm WarningMKXColumbia40 min
Oct 2, 5:38 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac, Washington67 min
Oct 2, 5:54 PM CDTSevere Thunderstorm WarningMKXSheboygan66 min
Oct 2, 5:58 PM CDTSpecial Marine WarningMKX107 min
Oct 2, 5:59 PM CDTSevere Thunderstorm WarningMKXWalworth, Waukesha61 min
Oct 2, 6:10 PM CDTSevere Thunderstorm WarningMKXJefferson35 min
Oct 2, 6:12 PM CDTSevere Thunderstorm WarningMKXColumbia33 min
Oct 2, 6:23 PM CDTSevere Thunderstorm WarningMKXOzaukee42 min
Oct 2, 6:35 PM CDTSevere Thunderstorm WarningMKXDane25 min
Oct 2, 6:44 PM CDTSevere Thunderstorm WarningMKXMilwaukee33 min
Oct 2, 6:47 PM CDTSevere Thunderstorm WarningMKXColumbia28 min
Oct 2, 6:49 PM CDTSevere Thunderstorm WarningMKXJefferson26 min
Oct 2, 6:55 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth, Waukesha65 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.